MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC S4 IVL PERIPHERAL CATHETER; BALLOON CATHETER

SHOCKWAVE MEDICAL, INC S4 IVL PERIPHERAL CATHETER; BALLOON CATHETER
Model Number FG63091-2540
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 03/04/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The complaint device was not returned by the reporting party as it was discarded by the physician.Therefore, inspection of the device could not be performed.There was no device malfunction noted during the procedure, and the review of the manufacturing and test documentation records do not suggest any issues with the device.The device passed all acceptance criteria prior to shipping.The shockwave s4 ivl catheter is indicated as follows: the shockwave medical ivl system is intended for lithotripsy-enhanced balloon dilatation of lesions, including calcified lesions, in the peripheral vasculature, including the iliac, femoral, ilio-femoral, popliteal, infra-popliteal, and renal arteries.Not for use in the coronary or cerebral vasculature.Per available complaint information, the shockwave peripheral ivl device was operated in a coronary setting in an off label manner.The patients pre-existing condition is likely a contributory factor for the adverse event.
 
Event or Problem Description
The physician wanted to use shockwave off label as he felt it was the best option.He was going to be treating a heavily calcified left anterior descending artery (lad) that had disease from mid to distal lad.The circumflex artery was bypassed due to disease and a narrow left main.The doctor first stented the left main artery (lm) to allow his guide to engage better but also to allow him to use a guideliner.Following that he pre-dilated with a 2.5x30 balloon.The calcification was 30-40mm in length.Following that a 2.5x40 ivl catheter was inserted but due to the disease the catheter was only able to pass about a quarter of the way down.The doctor decided to inflate, at 2atm and 5 pulses were delivered, subsequently the patient started to brady down (heart beat dropping).Ivl device was removed, angiogram was performed with contrast, and no perforation noted.The physician decided he would abort ivl and go with standard balloon/stent approach to fix the lad.The physician decided to treat further with balloons (standard & nc).The physician tried to use a guideliner further down in the vessel (lm and lad) and subsequently deployed a stent (planned).All devices were removed (no difficulty encountered) and the groin was closed with perclose.The physician performed another angiogram, noticed a clot in the lad and decided to treat with blood thinner (shockwave rep thinks it might be plavix).Patient then coded shortly after and passed away due to the clot and dissection in the proximal lad to lm.The physician reportedly did not know what might have caused the reported event.

Brand Name
S4 IVL PERIPHERAL CATHETER
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
san jose, ca
MDR Report Key9851053
Report Number3015053858-2020-00005
Device Sequence Number11415841
Product Code PPN
UDI-Device IdentifierM732S4IVL25400
UDI-PublicM732S4IVL25400
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K180454
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberFG63091-2540
Device Catalogue NumberS4IVL2540
Device Lot NumberP191026F
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2020
Initial Report FDA Received Date03/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age61 YR